SESSION TYPE: Miscellaneous Student/Resident Cases II
PRESENTED ON: Wednesday, October 24, 2012 at 11:15 AM - 12:30 PM
INTRODUCTION: Acute Eosinophilic Pneumonia (AEP) is manifested by pulmonary eosinophilia and infiltrates, with or without peripheral blood eosinophilia. We report a case of daptomycin-induced AEP which is a rare but an emerging clinical entity with increasing use of this antibiotic.
CASE PRESENTATION: A 62-year-old female with history of polymyalgia rheumatica, hypertension and fibromyalgia, sustained a traumatic right humerus fracture, underwent surgical fixation but was complicated by nonunion and coagulase-negative osteomyelitis. Vancomycin was initiated but terminated after 2 weeks due to worsening azotemia secondary to allergic interstitial nephritis that was treated with oral prednisone(1mg/kg) for 12 weeks followed by a taper. Vancomycin was switched to intravenous daptomycin(6mg/kg daily). Four weeks after therapy she presented with fever(101F), dyspnea, hypoxemia and bilateral lung infiltrates on chest x-ray. Chest CT confirmed multilobar consolidation with ground-glass opacities. A bronchoscopy with BAL was negative for any infectious etiology without evidence of eosinophilia. She failed to respond to broad-spectrum antibiotic therapy. A VATS lung biopsy confirmed acute eosinophilic pneumonia, fibrinous pleuritis and acute lung injury. Tissue cultures were negative for any bacterial, parasitic, viral, fungal and mycobacterial etiology. This was presumed to be Daptomycin-induced given her dramatic clinical and radiologic improvement after cessation of Daptomycin and oral prednisone(1mg/kg) thearpy. Subsequent CT images showed complete resolution within 4 months.
DISCUSSION: AEP occurs when the antigen derived from the offending drug is presented by alveolar macrophages. This leads to recruitment of TH2 lymphocytes, release of interleukin-5(IL-5), a key stimulus for eosinophil production and migration. Daptomycin is a cyclic lipopeptide antibiotic with potent bactericidal activity. Its exact mechanism of pulmonary toxicity remains unproven. Pulmonary surfactant binds to daptomycin and decreases its antimicrobial activity in the lung. It has been speculated that this causes accumulation of the drug in alveoli at high concentration leading to epithelial injury and inflammation. To our knowledge only 7 cases have been reported in the US so far and four other worldwide. Our case is unique in the sense that our patient had a much longer recovery time of four months. This could be attributed to the development of acute lung injury that was evident on histopathology.
CONCLUSIONS: Daptomycin-associated AEP is an emerging clinical entity that clinicians need to be mindful of, when patients on this therapy develop unexplained diffuse lung infiltrates. It is characterized by BAL eosinophilia(>25%) and eosinophilic inflammation on histopathology. Discontinuation of daptomycin and systemic corticosteroids are the mainstay of therapy.
1) Allen JN. Drug-induced eosinophilic lung disease. Clin ChestMed. 2004;25(1):77-88.
DISCLOSURE: The following authors have nothing to disclose: Priyesh Mehta, William Wong, Sathishkumar Ramalingam, Paula Aucoin, Twinkle Chandak
No Product/Research Disclosure InformationBerkshire Medical Center, Pittsfield, MA